Remember when Lady Gaga revealed she suffered from a chronic pain condition called fibromyalgia?
While Gaga said in her documentary, Gaga: Five Foot Two, that she uses heated blankets, infrared saunas, and epsom baths to manage her pain, there’s also a medication that can help fibromyalgia patients: Lyrica.
Fibromyalgia is a pretty crappy chronic musculoskeletal disorder that experts estimate affects roughly 2 percent of the population, according to the Centers for Disease Control and Prevention. Those with the disorder often suffer from widespread pain, fatigue, sleep issues, memory issues, mood issues, chronic headaches, jaw issues, and even irritable bowel syndrome, says Kimberly Sackheim, D.O., a rehabilitation medicine physician at NYU Langone Health.
Lyrica is actually an anti-seizure medicine, but it was approved in 2007 to treat fibromyalgia. “Anticonvulsants can help with nerve pain, and since we consider fibromyalgia kind of like a widespread musculoskeletal, nerve-related pain, it helps manage the disorder,” says Sackheim. (FYI: Lyrica can be used to treat other types of nerve pain, too, according to the Mayo Clinic.)
Still, while this drug may ease pain enough to, you know, not be totally miserable 24/7, Lyrica side effects can be less-than-pleasant, to say the least.
Grogginess is basically your middle name.
This is the most common Lyrica side effect, says Sackheim. “Every anticonvulsant has a groggy effect on us,” she explains. That’s because the meds decrease our neuron’s ability to be excited, which can make us feel tired. “I usually start people on the medication at night for that reason,” she says. “If you take it and feel drugged or wake up still groggy, that’s not normal and you should talk to your doctor.”
It feels like the room is constantly spinning.
Dizziness is another frequent Lyrica side effect, for the same reason anticonvulsant medications are associated with grogginess. “A seizure is when your neurons overreact to something, so these drugs decrease that hypersensitivity of our neurons to overreact,” says Sackheim; that can make you feel dizzy. If you’re consistently dizzy or regularly feel like you might fall, that’s definitely something you need to bring up with your doctor.
Your hands, arms, or legs swell up.
Lyrica has been associated with edema, or swelling. “I’ve never personally seen someone have it in their arms, but I have had patients experience swelling in their legs,” says Sackheim. Scientists aren’t totally sure why this happens, but they think it may have something to do with the way the medication affects the body’s calcium channels, which play an important role in brain function. “If you get swelling, you should try a lower dose or get off the medicine ASAP,” she says.
You’re gaining weight but haven’t changed your diet.
“This is the Lyrica side effect people are most concerned about,” says Sackheim. Again, scientists don’t know exactly why Lyrica can cause weight gain, but any time you take a medication, the ingredients can interact with your body’s own chemicals in different ways. “I have seen people gain weight but then when they stop the medication, it does get better,” she says. It may be possible to simply lower the dose, and if the weight gain is that much of an issue for you, your doctor may prescribe a different medication.
You’ve got cottonmouth, like all the time.
Dry mouth is a rare Lyrica side effect, but it is possible. “To be honest, I’ve maybe seen one patient in my entire career that had that from Lyrica,” says Sackheim. But the drug does have anticholinergic properties, which means it blocks a certain neurotransmitter in the nervous system, which, in some cases, can make your mouth feel dry.
You’re super backed-up.
Medications with anticholinergic properties can also make it tough to go to the bathroom. “Believe it or not, dry mouth and constipation go together as side effects,” says Sackheim. “That’s because [the medication] is inhibiting the same enzyme in the body that controls both of those.” If over-the-counter constipation treatments don’t do the trick, talk to your doctor.
Source: Read Full Article